MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS SYMFONY TORIC; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS SYMFONY TORIC; MULTIFOCAL IOLS
Model Number ZXT150
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Visual Impairment (2138); Visual Disturbances (2140); No Code Available (3191)
Date of Event 02/14/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
A patient contacted abbott medical optics to report his experience following implant of a symfony intraocular lens, (iol) model zct150.Patient reports his results are not nearly what was expected.He reports his vision never improved, it deteriorated even after the symfony lens was implanted.He said that he has starbursts at night, close and distance vision are bad, cannot read, and it's impossible to drive especially at night.Patient is thinking that maybe he was implanted with an incorrect lens.Patient suggested we contact his doctor for further information.Follow up was provided by the doctor who confirmed the patient's symptoms.The doctor also confirmed that the lens is well centered, but on wavescan there was significant aberration on the lens.There is a plan to exchange the iol but no definite date has been set.The patient was 20/30 pre-op and has now a best corrected visual acuity (bcva) of 20/50 after 3 weeks.Surgeon performed i-trace and noted a lot of aberrations on the lens.On (b)(6) 2017, further information provided and it was reported that the intraocular lens was explanted today.There was no patient injury and the patient was reported as 20/20 post op.No further information was provided.
 
Additional Manufacturer Narrative
(b)(4).Additionally, of the initial report was populated with the physician's information, when in fact the patient was the initial reporter for this event.The following fields were updated: additional information was received and it was confirmed that this event involved the patient's left eye and that the explant date was (b)(6) 2017.Also noted is the lens implantation resulted in poor image quality from the outset.Best corrected visual acuity (bcva) at 3 weeks of a poor 20/40 but indistinct 20/50 & 20/50.It¿s impossible for the patient to drive at night due to the poor vision, streaks and light.Initially, it was reported that the surgery outcome interferes with patient's daily activities, however after the lens was exchange, the patient has recovered.Furthermore, voluntary medwatch form was received from fda and it revealed that the following medications were prescribed to the patient: lisinopril, hydrochlorothiazide, sertraline added report source other: medwatch (mw5067689).All pertinent information available to the manufacturer has been submitted.
 
Additional Manufacturer Narrative
In the initial mdr, reported in describe event or problem model zct150 was indicated.The correct model is actually zxt150.The following has been corrected.Describe event or problem: a patient contacted abbott medical optics to report his experience following implant of a symfony intraocular lens, (iol) model zxt150.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Device available for evaluation ¿ yes, returned to manufacturer on 3/21/2017.Device returned to manufacturer ¿ yes.Device evaluation: the device was returned to the manufacturer.Device inspection was performed using a 12x magnification and it was observed that the product was used and dirt particles were present on the optic surface.The reported complaint could not be confirmed in the returned sample.Manufacturing records were reviewed and the lens was manufactured according to specification.A search on complaints revealed that no similar complaints were received for this production order number.The directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the device.Based on the investigation results there is no indication of a product quality deficiency.All pertinent information available to the manufacturer has been submitted.

Brand Name
TECNIS SYMFONY TORIC
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6347768
Report Number9614546-2017-00123
Device Sequence Number1042352
Product Code POE
UDI-Device Identifier05050474605138
UDI-Public(01)05050474605138(17)211103
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/03/2021
Device Model NumberZXT150
Device Catalogue NumberZXT150U165
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/27/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date02/21/2017
Supplement Report FDA Received Date03/23/2017
03/28/2017
06/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR